Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 311, NWS Albuquerque, NM

July 17, 2021Curry County, Quay County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2021, 7:47 PM MDT for Curry County, Quay County, Roosevelt County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 7:47 PM MDT (01:47 UTC)
Expired
Jul 17, 2021, 8:15 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Curry County, NM, Quay County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 7 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS55 KABQ 180147
SVRABQ
NMC009-037-041-180215-
/O.NEW.KABQ.SV.W.0311.210718T0147Z-210718T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
747 PM MDT Sat Jul 17 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northern Roosevelt County in east central New Mexico...
  South central Quay County in east central New Mexico...
  West central Curry County in east central New Mexico...

* Until 815 PM MDT.

* At 747 PM MDT, a severe thunderstorm was located 10 miles north of
  Melrose, or 29 miles northwest of Clovis, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349
TIME...MOT...LOC 0147Z 186DEG 2KT 3457 10368 

HAIL...0.88IN
WIND...60MPH
 
$$

34
2 follow-up statements
469 
WWUS55 KABQ 180158
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
758 PM MDT Sat Jul 17 2021

NMC009-037-041-180215-
/O.CON.KABQ.SV.W.0311.000000T0000Z-210718T0215Z/
Roosevelt-Quay-Curry-
758 PM MDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHERN ROOSEVELT...SOUTH CENTRAL QUAY AND WEST CENTRAL CURRY
COUNTIES...

At 757 PM MDT, a severe thunderstorm was located 11 miles north of
Melrose, or 29 miles northwest of Clovis, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349
TIME...MOT...LOC 0157Z 187DEG 3KT 3458 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

34
521 
WWUS55 KABQ 180213
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
813 PM MDT Sat Jul 17 2021

NMC009-037-041-180223-
/O.EXP.KABQ.SV.W.0311.000000T0000Z-210718T0215Z/
Roosevelt-Quay-Curry-
813 PM MDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES WILL EXPIRE AT 815 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3449 10358 3451 10379 3471 10382 3468 10349
TIME...MOT...LOC 0213Z 186DEG 2KT 3459 10368 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:40 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 5:40 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 PM MDT Sat Jul 17 2021

.AVIATION...
00Z TAF CYCLE
Deep moisture and instability over the region has produced another
widespread crop of SHRA/TSRA today. Storm motion will be slow and
erratic thru this evening. Direct hits will produce MVFR cigs/vsbys
in +RA along with strong winds. An organized cluster of storms will
progress southward thru eastern NM late this evening with primary
impacts at KTCC from 02Z to 06Z. Nocturnal SHRA/TSRA may also develop
around the central high terrain aft 06Z then move southeast before
tapering off around sunrise. Another widespread round of SHRA/TSRA
Sunday midday through afternoon. &&

.PREV DISCUSSION...226 PM MDT Sat Jul 17 2021...
.SYNOPSIS...
An active Monsoon thunderstorm pattern will persist for the
foreseeable future, favoring central and western portions of the
state for daily rounds of showers and storms. Expect a relative
uptick in storm coverage Sunday, then again on Tuesday and Wednesday.
Locally heavy rainfall and flash flooding will continue as a threat
with storms each day. Daytime temperatures will remain within a
couple degrees of normal, except on Tuesday and Wednesday when highs
will be below normal areawide. Late next week and into next weekend,
storms will begin to favor western portions of the state from the
Continental Divide to the Arizona border.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The latest satellite and radar depiction show the H5 high center
along I-40 around Torrance County. The 12Z PW of 1.04" at KABQ was
in the 90th percentile for mid July so the threat for locally heavy
rain from slow-moving storms will continue thru tonight. Convection
will organize into a large cluster over eastern NM this evening as a
weak perturbation over CO shifts southeast around the upper high and
interacts w/ a very moist and unstable airmass. The MCS feature will
force deeper moisture farther west thru the RGV tonight w/ nocturnal
storm development possible along a surface boundary approaching the
central mt chain after midnight.

Sunday is looking very active again as the H5 high center shifts
north into CO and weak northeast-southwest steering flow sets up
over northern NM. PWs are progged to approach 1.15" at KABQ by 12Z
Sunday. Moist low level east to southeast flow will deepen further
and interact w/ strong heating and instability to allow training
cells along north-south terrain features. The threat for localized
flash flooding will increase and WPC has highlighted a slight risk
for excessive rainfall Sunday afternoon/evening. Forecast models are
hinting at another convective cluster organizing along the central
mt chain Sunday evening w/ potential for heavy rainfall to continue
thru midnight. A Flash Flood Watch has been issued in the area from
the central mt chain to the high plains for Sunday.

LONG TERM...(MONDAY THROUGH SATURDAY)... The upper high will be
strengthening and centered over the CO/UT/WY borders by late Monday,
with a mid level ridge axis shifting west across our area. Drier air
rotating around the upper high circulation will likely lead to a
convective downtrend Monday across much of northern NM, but our
southern-most zones will remain fairly active.
Tuesday still looks like an uptick day as PWATs trend back up to
slightly above normal and the mid level ridge axis shifts west of
our area. Storm motion on Tuesday will take storms off of the
central mountain chain southwest into the Rio Grande Valley during
the afternoon and early evening hours. Expect more of the same
Wednesday. Locally heavy rainfall and flash flooding will be the
primary threats associated with thunderstorms Tue/Wed. Daytime
temperatures are forecast to remain below normal Tue/Wed due to the
uptick in convection resulting in more cloud cover and rain-cooling.
The upper high is forecast to remain centered over CO from mid to
late next week, but the 12Z medium range model solutions differ on an
easterly wave/low moving into NM Friday into next weekend.

Guyer/11

&&

.FIRE WEATHER...
An active monsoon pattern will continue over the next 7 days with
locally heavy rainfall. Tonight thru Sunday night will feature the
most widespread heavy rainfall followed by a shift into far western
NM Monday then back into northern and central NM Tuesday. Steering
slow will become more northeast to southwest thru most of next week
as the upper high center remains centered over CO. Temperatures will
be near to slightly below normal for mid July.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday afternoon through Sunday evening for
the following zones...
NMZ212-214-215-218>226-228-229-232-233-237-239.

&&
Hazardous weather outlook, Jul 17, 3:41 AM MDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Sat Jul 17 2021

NMZ201>241-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Isolated locations may
receive near 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
burn scars. Isolated locations may receive over 2 inches of
rainfall, especially Tuesday and Wednesday. A few storms may also
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts and severe weather or
flash flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

44

In the hours before

Special weather statement, Jul 17, 5:09 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT Sat Jul 17 2021

NMZ230-231-172345-
Harding County-Union County-
509 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL
UNION COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Mount Dora, or 20 miles southwest of Clayton, moving
south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Harding and central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3632 10356 3632 10334 3604 10329 3604 10362
TIME...MOT...LOC 2308Z 000DEG 13KT 3625 10345

34
Special weather statement, Jul 17, 5:19 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT Sat Jul 17 2021

NMZ231-172345-
Harding County-
519 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 545
PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Mosquero. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central Harding
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3573 10358 3565 10388 3570 10391 3584 10392
      3590 10371
TIME...MOT...LOC 2319Z 340DEG 2KT 3581 10379

34
Special weather statement, Jul 17, 5:50 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
550 PM MDT Sat Jul 17 2021

NMZ234-180015-
Quay County-
550 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of San Jon, or 22 miles east of Tucumcari, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Jon and Bard.

This includes Interstate 40 between Mile Markers 351 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3522 10347 3533 10329 3518 10310 3502 10336
TIME...MOT...LOC 2349Z 324DEG 5KT 3522 10334

34
Special weather statement, Jul 17, 6:31 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Sat Jul 17 2021

NMZ231-180100-
Harding County-
631 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bueyeros, or 23 miles west of Amistad. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3599 10363 3600 10348 3583 10343 3582 10370
TIME...MOT...LOC 0030Z 003DEG 3KT 3594 10357

34
Local storm report, Jul 17, 7:10 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      LOGAN                   35.37N 103.41W
07/17/2021                   QUAY               NM   LAW ENFORCEMENT

            CONSIDERABLE FLOODING ACROSS HIGHWAY 469 BETWEEN LOGAN
            AND SAN JON. ROAD ALMOST IMPASSABLE.

&&

EVENT NUMBER ABQ202102459

12
Special weather statement, Jul 17, 7:39 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
739 PM MDT Sat Jul 17 2021

NMZ235-236-180215-
Roosevelt County-Curry County-
739 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND WEST
CENTRAL CURRY COUNTIES UNTIL 815 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Melrose, or 28 miles east of Fort Sumner. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Roosevelt and west central Curry Counties.

This includes Highway 60 between Mile Markers 356 and 358.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3440 10376 3454 10388 3461 10378 3461 10371
      3466 10370 3468 10367 3449 10357
TIME...MOT...LOC 0139Z 143DEG 1KT 3452 10373

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:04 PM MDTFlash Flood Warning Considerable damage threatABQQuay3 hr
Jul 17, 6:13 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt3 hr
Jul 17, 6:31 PM MDTSpecial Weather StatementABQHarding29 min
Jul 17, 6:50 PM MDTAreal Flood AdvisoryABQHarding, Union3 hr
Jul 17, 7:12 PM MDTSevere Thunderstorm WarningABQCurry, Quay33 min
Jul 17, 7:32 PM MDTAreal Flood AdvisoryABQCurry, Quay, San Miguel118 min
Jul 17, 7:37 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 17, 7:39 PM MDTSpecial Weather StatementABQCurry36 min
Jul 17, 8:02 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval, San Juan118 min
Jul 17, 8:08 PM MDTSpecial Weather StatementABQCurry37 min
Jul 17, 8:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt30 min
Jul 17, 8:25 PM MDTSpecial Weather StatementABQCurry20 min
Jul 17, 8:33 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jul 17, 8:36 PM MDTSpecial Weather StatementABQCurry24 min
Jul 17, 9:01 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe119 min
Jul 17, 9:12 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt2 hr
Jul 17, 11:32 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt3 hr
Jul 18, 12:08 AM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 18, 4:21 AM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt3 hr
Jul 18, 12:59 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 18, 2:01 PM MDTSpecial Weather StatementABQTaos44 min
Jul 18, 2:31 PM MDTAreal Flood AdvisoryABQSandoval119 min
Jul 18, 2:56 PM MDTSpecial Weather StatementABQ49 min
Jul 18, 3:33 PM MDTAreal Flood AdvisoryABQCatron, Cibola117 min
Jul 18, 3:37 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 18, 3:45 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe2 hr
Jul 18, 4:24 PM MDTSpecial Weather StatementABQBernalillo51 min
Jul 18, 5:13 PM MDTSpecial Weather StatementABQSan Miguel32 min
Jul 18, 5:45 PM MDTSpecial Weather StatementABQHarding30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.